Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 272, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 21, 2002, 7:16 PM CDT for Crane County, Texas. It was in force for 5 days. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 21, 2002, 7:16 PM CDT (00:16 UTC)
- Expired
- Oct 27, 2002, 1:00 AM CDT
- In force
- 5 days
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Crane County, TX
The radar
The Midland/Odessa radar (KMAF), 161 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 3:07 AM CDT | Hail 0.75 | Orla, TX | Law officials driving through Orla reported dime size hail covering the ground at 0414 CST. This was more than two hours after the severe storm moved through the area. Since the hail had been melting for several hours, it is likely the hail was actually sign |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 625 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 220016
SVRMAF
TXC103-220100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 PM CDT MON OCT 21 2002
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CRANE COUNTY IN WEST TEXAS
* UNTIL 800 PM CDT
* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A SEVERE THUNDERSTORM 6 MILES WEST OF CRANE...MOVING EAST AT 25
MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
CRANE AND SURROUNDING RURAL AREAS
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3138 10259 3127 10243 3117 10237 3140 10232
3161 10233 3164 10240 3165 10251What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:43 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Oct 21, 2:43 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 243 PM CDT MON OCT 21 2002 THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS AS SURFACE TROUGH SHARPENS...SHORTWAVE TROUGH TRANSLATES OVER THE AREA...AND RRQ OF 70KT H3 JET STREAMS EAST ACROSS THE TEXAS PANHANDLE. SOME SEVERE STORMS COULD RESULT THIS AFTERNOON AND EVENING...MAINLY OVER NORTHWEST AND NORTHERN CWA... WITH LARGE HAIL THE MAIN CONCERN. THINGS WON/T GET ANY EASIER AS A PARADE OF SHORTWAVES TRANSLATE EAST ACROSS THE AREA OVER THE NEXT SEVERAL DAYS IN WEST/SOUTHWEST FLOW ALOFT. MODELS IN DECENT AGREEMENT THROUGH THE SHORT TERM CONCERNING WEAK...SEMI-PERMANENT UPPER TROUGH REMAINING OVER SOUTHWEST U.S. THE ONLY PROBLEM IS TIMING THE BETTER CHANCES OF RAIN OVER THE AREA. WILL CONTINUE SLIGHT CHANCE TO CHANCE POPS GOING THE NEXT FEW DAYS...WITH MAINLY SLIGHT CHANCES OUT WEST...AND PERIODIC CHANCE MAINLY OVER THE EAST. SEVERE WEATHER THREAT POSSIBLE NOT ONLY TODAY ...BUT TUESDAY...AND MAYBE WEDNESDAY TOO AS INSTABILITY FROM DAYTIME HEATING COMBINES WITH PERIODIC SHORTWAVES AND LIFT ASSOCIATED WITH UPPER JETLETS. TUESDAY LOOKS TO BE THE MOST ACTIVE AS GOOD LOW LEVEL MOISTURE SPREADS NORTHWEST DUE TO BACKING SURFACE FLOW IN RESPONSE TO HEIGHT FALLS AHEAD OF SHORTWAVE TROUGH NOW OVER SOUTHERN BAJA. WITH THE BACKED WINDS AT THE SURFACE...SHEAR PROFILES IMPRESSIVE FOR SEVERE WEATHER DEVELOPMENT. THE SAME IS TRUE FOR WEDNESDAY...BUT THE BEST SHEAR PROFILES WILL PROBABLY BE FURTHER EAST ALONG WITH BETTER PRECIPITATION CHANCE. IN THE EXTENDED...MODEL SOLUTIONS DIVERGE SOMEWHAT. THEY ALL INDICATE SOUTHWEST FLOW ALOFT TO CONTINUE...BUT HAVE TROUBLE ON WHETHER CUTOFF LOW WILL DEVELOP OVER SOUTHWEST U.S. BY SUNDAY. WILL PROBABLY GO WITH COOLER ECMWF ON THURSDAY...WITH A LITTLE WARMUP FRIDAY...THEN COOLER FOR THE WEEKEND AS SHORTWAVE TROUGH WILL PROGRESS OVER AND EAST OF AREA FRIDAY. POPS WILL REMAIN IN THE EXTENDED SINCE PARADE OF SHORTWAVES CONTINUES. MAF 57/76/60/78 3242 LSA 53/75/58/77 3242 6R6 60/80/62/83 2353 MRF 47/74/46/75 2242 CNM 53/78/52/80 2132 .MAF... TX...NONE. NM...NONE. AKL
Hazardous weather outlook, Oct 21, 3:10 PM CDT, 4 hours 6 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-220945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 310 PM CDT MON OCT 21 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. .TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DEADLY LIGHTNING...LARGE HAIL...AND ISOLATED DAMAGING WIND GUSTS. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD MONITOR WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON OR THIS EVENING. .TUESDAY THROUGH SUNDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TUESDAY...MAINLY EAST OF A HOBBS...PECOS...SANDERSON LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER HAZARDS. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY AT THIS TIME. TECHNICAL DISCUSSION... AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. FAVORABLE WIND PROFILES AND STEEP MID LEVEL LAPSE RATES WILL SUPPORT THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS THIS EVENING. ANOTHER STRONGER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA ON TUESDAY. UPPER LEVEL WINDS WILL ONCE AGAIN BE FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT TUESDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER HAZARDS. CL
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 4:42 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 4 days |
| Oct 22, 5:49 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 5 days |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.